Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 260, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 8, 2003, 6:14 PM CDT for Clay County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2003, 6:14 PM CDT (23:14 UTC)
- Expired
- Oct 8, 2003, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 082314 SVRFSD IAC041-090000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 613 PM CDT WED OCT 8 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN IOWA * UNTIL 700 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREENVILLE...OR ABOUT 10 MILES SOUTH OF SPENCER...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROYAL AROUND 630 PM CDT SPENCER AROUND 650 PM CDT EVERLY AROUND 700 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. AT 610 PM CDT NICKEL SIZE HAIL WAS REPORTED NEAR ROSSIE. LAT...LON 4292 9530 4293 9505 4323 9505 4322 9536 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:30 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 8, 3:30 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT WED OCT 8 2003 .DISCUSSION... SURFACE TROUGH FROM CENTRAL NORTH DAKOTA...THROUGH CENTRAL SOUTH DAKOTA INTO WESTERN NEBRASKA AT 20Z. UPPER LEVEL WAVE APPARENT ON WATER VAPOR LOOP...AND SOMEWHAT IN PROFILER DATA MOVING ACROSS THE NORTHERN ROCKIES AND INTO THE FAR WESTERN DAKOTAS. SURFACE TROUGH FORECAST TO SLIDE EAST INTO SD PORTION OF OUR CWA OVERNIGHT...BUT IS EXPECTED TO WEAKEN THROUGH THE NIGHT AS UPPER LEVEL WAVE SHEARS TO THE NORTHEAST. STILL LOOKING AT A CHANCE OF MID LEVEL CONVECTION AS THE WAVE COMES ACROSS AND SOMEWHAT UNSTABLE MID LEVELS...BUT WILL BE FIGHTING RELATIVELY DRY AIR BELOW ABOUT 700MB...SO BIGGEST QUESTION IS HOW MUCH RAIN MAY ACTUALLY REACH THE GROUND. FOR NOW WILL STICK WITH ONLY A SLIGHT CHANCE MOVING WEST TO EAST ACROSS THE CWA...AND WILL KEY MAINLY ON MID LEVEL INSTABILITY AXIS FROM 12Z MESOETA FOR TIMING. WINDS SHOULD STAY UP PRETTY GOOD AGAIN OVER EASTERN CWA... KEEPING TEMPS UP ONCE AGAIN...AND HELPING TO BRING SOME STRATUS INTO THE AREA FROM THE CENTRAL PLAINS. ANY ACCAS SHRA/TSRA COULD LINGER OVER MN/IA COUNTIES INTO THURSDAY MORNING...BUT THEN EXPECT GENERAL DIURNAL TREND COMBINED WITH WEAK SUBSIDENCE BEHIND DEPARTING WAVE WILL END ANY PRECIP AND DIMINISH CLOUD COVER SOME AS WELL. DRY WEATHER WILL CONTINUE THRU FRIDAY... BEFORE STRONGER COLD FRONT AND UPPER LEVEL SYSTEM APPROACH FROM THE NORTHWEST. ETA/GFS REMAIN FAIRLY SIMILAR ON TIMING...AND ALSO PRETTY CLOSE TO PREVIOUS FORECAST. ONLY QUESTION AT THIS POINT IS WHETHER STRONG DYNAMICS ALONE WILL BE ENOUGH TO PRODUCE THUNDER... AS INSTABILITY PARAMETERS AND FORECAST SOUNDINGS DO NOT SEEM THAT IMPRESSIVE. WILL KEEP A MENTION IN THE FORECAST FOR NOW...BUT HAVE DROPPED THUNDER THREAT TO A SLIGHT CHANCE WHILE KEEPING THE CHANCE OF SHOWERS MOVING ACROSS THE CWA FRIDAY NIGHT AND SATURDAY. TEMPS THE REMAINDER OF THE WORK WEEK WILL REMAIN WELL ABOVE NORMAL WITH HIGHS GENERALLY IN THE LOWER TO MID 80S AND LOWS IN THE UPPER 50S TO LOWER 60S. WITH COLD FRONT COMING THROUGH FRIDAY NIGHT... LOWS ARE A LITTLE TRICKY AS IT WILL DEPEND GREATLY ON TIMING. HAVE INCREASED FAR SOUTHEAST CWA INTO THE MID TO UPPER 50S FOR LOWS FRIDAY NIGHT...WITH SOUTH WINDS EXPECTED TO STAY UP SOME AHEAD OF THE APPROACHING COLD FRONT. MOST OF SOUTHEAST SD AND SOUTHWEST MN SHOULD FALL BACK INTO THE 40S. COOL FRONT WILL BRING HIGHS BACK TO NEAR NORMAL READINGS IN THE 60S FOR SATURDAY. FOR THE LONG TERM...FORECAST THE COLD FRONT WILL MOVE THRU ON SATURDAY. BEHIND IT NORTHWEST WINDS WILL BRING IN DRIER AND COOLER AIR SO WENT DRY FOR SATURDAY NIGHT. SURFACE HIGH PRESSURE MOVES SOUTHEAST OVER NORTHERN PLAINS SUNDAY AND MONDAY AS UPPER RIDGE FLATTENS AND FLOW BECOMES MORE WEST TO NORTHWEST. WILL BE DRY BUT TEMPS BE BACK DOWN TO NEAR NORMAL. BY TUESDAY NEXT UPPER WAVE WILL BE DROPPING SOUTHEAST OVER NORTHERN PLAINS. AT THE SAME TIME SURFACE HIGH WILL BE BUILDING IN FROM WEST. FOR NOW THINK ANY PRECIPITATION WILL BE TO THE NORTH CLOSER TO THE UPPER LOW. STILL WILL BE COOL WITH HIGHS AT OR BELOW NORMAL AND LOWS NORMAL TO A LITTLE ABOVE TUESDAY AND WEDNESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && JH/WB
Hazardous weather outlook, Oct 8, 5:14 AM CDT, 13 hours before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 514 AM CDT WED OCT 08 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAK UPPER AIR DISTURBANCE WILL MOVE ACROSS THE AREA TONIGHT. WITH NOT A LOT OF MOISTURE IN THE LOW LEVELS OF THE ATMOSPHERE...ONLY A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS IS WARRANTED ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER AIR DISTURBANCE AND ASSOCIATED SURFACE COLD FRONT WILL MOVE EASTWARD FRIDAY NIGHT. A CHANCE OF THUNDERSTORMS EXISTS WEST OF INTERSTATE 29 BEFORE MIDNIGHT...AND EAST OF INTERSTATE 29 AFTER MIDNIGHT. AT THIS TIME IT APPEARS THAT NEARLY ALL OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER WITH THE STRONG DYNAMICS OF THIS SYSTEM AND WIND SHEAR...THERE IS A CHANCE THAT A COUPLE OF STORMS COULD PRODUCE SOME HAIL UP TO THE SIZE OF QUARTERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.